Kansas, 2003

Hail and Damaging Winds in Kansas, July 5, 2003

July 5, 2003 · NWS GLD · 13 events in 5 counties and zones

A heat burst occurred between 830 pm and 930 pm MDT across 4 counties in NW Kansas. strong southerly outflow developed, accompanied by a temperature rise of 15-18 degrees in 15 minutes, from the upper 70s to the lower 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A heat burst occurred between 830 pm and 930 pm MDT across 4 counties in NW Kansas. As thunderstorms decayed across SW Kansas...strong southerly outflow developed, accompanied by a temperature rise of 15-18 degrees in 15 minutes, from the upper 70s to the lower 90s. Associated pressure drop and strong winds to 70 mph resulted in damage across the area. Two semi-trailers traveling on east-west roads were blown over by the strong southerly winds. Tree damage, power boles blown down and some structural damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 1:00 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT JUL 5 2003

FORECAST CONCERNS ARE ON THE CHANCES OF ISOLATED CONVECTION AS WELL
AS CONTINUATION OF ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7
DAYS.

TONIGHT...BEST INSTABILITY AXIS EXTENDS FROM NORTHEAST TO SOUTHWEST
WHERE CURRENT SATELLITE HAS TOWERING CUMULUS DEVELOPING ABOUT 3
HOURS EARLIER THAN THIS TIME YESTERDAY. HOWEVER...AS WAS THE CASE
LAST NIGHT CIN VALUES JUST A BIT TOO MUCH FOR SCATTERED ACTIVITY AS
VALUES ARE GREATER THAN 50 J/KG PER 12Z ETA. WILL KEEP ANY POPS VERY
LOW AND ONCE SUNSET APPROACHES DONT EXPECT TO SEE MUCH OF ANYTHING
LEFT. WINDS WILL CONTINUE FROM THE SOUTH TO SOUTHWEST WITH WINDY
CONDITIONS EARLY EAST AND SOUTH OF THE SURFACE BOUNDARY. MINS NEAR 65
WEST TO NEAR 70 EAST.

SUNDAY...SURFACE TROUGH LINGERS ACROSS THE AREA WITH INSTABILITY
AXIS ONCE AGAIN SETTING UP FROM NORTHEAST TO SOUTHWEST ACROSS THE
AREA. CIN VALUES ARE LESS THAN 30 J/KG FROM NEAR KMCK THROUGH KGLD
TO NEAR TRIBUNE. COULD SEE A FEW STORMS NORTH OF THE INTERSTATE IN
THIS INSTABILITY AXIS AS FURTHER SOUTHWEST 700 TEMPS GREATER THAN
+16C. WITH SOME INCONSISTENCIES REGARDING CIN VALUES AND 700 TEMPS
FROM 00Z RUNS TO 12Z RUNS WILL ONLY KEEP SLIGHT CHANCE POPS AT THIS
POINT. OTHERWISE...CONTINUED HOT. LOOKS LIKE A CHANCE OF POPS WILL
BE NEEDED SUNDAY NIGHT AS A MODEST 500 VORT MAX/LOW LEVEL JET...AND
INCREASING 250 JET WINDS ASSIST SOME EVENING AND OVERNIGHT PRECIP
ALONG THE 700 MB THETA-E AXIS. THE SUGGESTION OF PRECIP IS ADVERTISED
BY THE ETA/NGM/GFS. WILL TREND TOWARD THE WARMER ETA/UKMET WITH
READINGS 100 TO 105. LOWS AGAIN 65 WEST TO NEAR 70 EAST.

MONDAY...STATIONARY FRONT STRUGGLES TO PUSH THROUGH THE AREA...
GETTING HUNG UP FROM NORTHEAST TO SOUTHWEST ACROSS THE AREA.
MOISTURE AND LIFT ARE ALL PRESENT ONCE AGAIN WITH THE QUESTION BEING
HOW STRONG IS THE CAP. LATEST ETA SHOWS 30-50 J/KG OF CIN SO SLIGHT
CHANCE WORDING IS WARRANTED ONCE AGAIN. HIGH TEMPS A BIT COOLER WITH
LOWER 90S NORTHWEST TO NEAR 100 EAST/SOUTHEAST.

TUESDAY...WEAK FRONT BACKS INTO NORTHERN PART OF THE AREA BUT RELIEF
FROM HEAT ALSO NIL AS 850 TEMPS SUPPORT HIGHS NEAR 100 ONCE AGAIN.
WITH 700 MB TEMPS GREATER THAN +16C WILL PULL CHANCES OF PRECIP.
WILL NEED TO WATCH NORTHERN PART OF THE AREA THOUGH AS SLIGHTLY
COOLER TEMPS ARE FORECAST AND THE FRONT AS A FOCUS.

IN THE EXTENDED FORECAST (WEDNESDAY-SATURDAY)...UPPER LEVEL RIDGE IS
THE DOMINANT WEATHER FEATURE DURING THE 4 TO 7 DAY PERIOD. LATEST
LONG RANGE GUIDANCE REMAINS IN GENERAL AGREEMENT WITH PREVIOUS RUNS
IN KEEPING THE FORECAST AREA HOT AND DRY. TEMPERATURES THROUGH THE
PERIOD AROUND THE 100 DEGREE MARK WITH OVERNIGHT LOWS IN THE LOW/MID
60S WEST TO NEAR 70 EAST. CONVECTIVE CHANCES CLOSE TO NIL GIVEN 700
TEMPS +16C AND HIGHER. WILL KEEP FORECAST DRY.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 5, 9:22 AM MST, 6 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY WARM AND DRY AIR MASS SITUATED ACROSS THE TRI STATE AREA WILL
MAKE IT DIFFICULT FOR THUNDERSTORMS TO DEVELOP TODAY. HOWEVER...
ISOLATED STORMS CANNOT BE RULED OUT. IF ANY STORMS DEVELOP...THE
MAIN THREAT WOULD BE DAMAGING WIND AND POSSIBLY SOME LARGE HAIL.

HEAT WILL ALSO BE A CONCERN AGAIN TODAY ACROSS THE TRI STATE AREA.
TEMPERATURES ARE FORECAST TO RANGE FROM THE UPPER 90S IN FAR EASTERN
COLORADO TO 103 AT HILL CITY...SO DRINK PLENTY OF WATER TO REMAIN
HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR
CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS
NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT
SERIOUSLY.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME
FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN
AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A TROUGH OF LOW PRESSURE
IN EASTERN COLORADO SUNDAY AFTERNOON AND MOVE ACROSS THE TRI
STATE AREA SUNDAY EVENING. THESE STORMS WILL LIKELY BE HIGH BASED
WITH THE MAIN THREAT BEING DAMAGING WIND. AN ISOLATED STORM COULD
PRODUCE LARGE HAIL. LATE DAY THUNDERSTORMS WILL BE POSSIBLE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS/JDK

In the hours before

Special weather statement, Jul 5, 1:51 PM MST, 1 hour 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH #646 IN EFFECT FOR THE TRI-STATE AREA
UNTIL 9 PM MDT (1000 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE ENTIRE TRI-STATE AREA UNTIL 9 PM MDT (1000 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED:

IN COLORADO: YUMA...KIT CARSON...CHEYENNE

IN KANSAS: CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...
WICHITA

IN NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.REMEMBER...
A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Greeley

When
July 5, 3:31 PM MST
Where
Greeley County, Tribune
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.467, -101.750

Thunderstorm Wind, Sherman

When
July 5, 7:46 PM MST
Where
Sherman County, 5 mi WSW of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.333, -101.783

Thunderstorm Wind, Sherman

When
July 5, 8:20 PM MST
Where
Sherman County, 7 mi SSW of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.267, -101.750

Twelve-inch diameter tree split in half. Power outages.

Thunderstorm Wind, Sherman

When
July 5, 8:38 PM MST
Where
Sherman County, 11 mi SW of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -101.850

Semi blown over on county road.

Thunderstorm Wind, Sherman

When
July 5, 8:38 PM MST
Where
Sherman County, 10 mi SSW of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -101.767

Seven power poles blown down.

Thunderstorm Wind, Sherman

When
July 5, 8:38 PM MST
Where
Sherman County, 3 mi SW of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -101.733

Barn fully loaded with hay pushed over and leaning at a 45 degree angle. Many large tree limbs broken off.

Thunderstorm Wind, Wallace

When
July 5, 9:00 PM MST
Where
Wallace County, Wallace
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.917, -101.583

Large tree down.

Thunderstorm Wind, Wallace

When
July 5, 9:10 PM MST
Where
Wallace County, Wallace
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.583

Minor roof damage.

Thunderstorm Wind, Thomas

When
July 5, 9:13 PM MST
Where
Thomas County, Colby
Measured
54 kt (62 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Thunderstorm Wind, Logan

When
July 5, 9:15 PM MST
Where
Logan County, Oakley
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.133, -100.850

Semi blown over at exit 76 on I-70. Caught on fire.

Thunderstorm Wind, Wallace

When
July 5, 9:20 PM MST
Where
Wallace County, Sharon Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.733

Thunderstorm Wind, Thomas

When
July 5, 9:28 PM MST
Where
Thomas County, Colby
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Thunderstorm Wind, Wallace

When
July 5, 9:35 PM MST
Where
Wallace County, Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -101.583

Four-inch diameter limbs broken off trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367391, 5367392, 5367393, 5367394, 5367395, 5367396, 5367397, 5367398, 5367399, 5367400, 5367401, 5367402, 5367403.